What is the red spot on my eye after LASIK?
By Kristina Oneill on April 20, 2013
What is the red spot on my eye after my LASIK procedure?
Occasionally some patients will have a common side effect from LASIK called a subconjunctival hemorrhage (bleeding under the conjunctiva). This sounds worse than it really is concerning your LASIK procedure. The conjunctiva is the thin, moist, transparent membrane that covers the white part of the eye and the inside of the eyelids. The conjunctiva is the outermost protective coating of the eyeball. Within the conjunctiva there are many nerves and small blood vessels. These blood vessels are barely visible but become larger and more visible if there is any inflammation in the eye. Initially after the suction ring is placed on the eye to create the corneal flap, there is swelling of the eye. Before we ever bring you into the surgical suite Dr. Holzman has his surgical team prep your eyes by giving your a series of 3 drops of Naphacon A in order to reduce the risk of getting a subconjuntival hemmorage. Our incidence of actually getting a suconjuntival hemmorage is very low. We write this simply to educate our patients on a common side effect of LASIK and we welcome queations and concerns regarding this issue.
Conjuctival blood vessels are often fragile, their walls can break easily which result in a subconjunctival hemorrhage. A subconjunctival hemorrhage appears as a bright red or dark red patch on the eye. There is no need to worry about the red spots on your eye. They are merely a cosmetic issue and a harmless and self-limited side effect of your LASIK procedure.
Think of the red spot on your eye like a bruise on the skin, a subconjunctival hemorrhage spontaneously resolves with time. It may take a few days up to a couple of weeks to resolve completely. This red spot has no effect on the visual outcome or integrity of your LASIK procedure. No treatment is needed. You will be using artificial tears post-operatively which can be applied to the eye very frequently if mild irritation is present. You could also temporarily stop the use of aspirin and Ibuprofen to help the red spot resolve a little sooner but this is not necessary.